Stability after bilateral sagittal split osteotomy setback surgery with rigid internal fixation: a systematic review

Joss, Christof Urs; Vassalli, Isabella Maria (2008). Stability after bilateral sagittal split osteotomy setback surgery with rigid internal fixation: a systematic review. Journal of oral and maxillofacial surgery, 66(8), pp. 1634-43. Maryland Heights, Mo.: Elsevier 10.1016/j.joms.2008.01.046

Full text not available from this repository. (Request a copy)

PURPOSE: The purpose of this systematic review was to evaluate relapse and its causes in bilateral sagittal split setback osteotomy with rigid internal fixation. MATERIALS AND METHODS: Literature research was done in databases such as PubMed, Ovid, the Cochrane Library, and Google Scholar Beta. From the original 488 articles identified, 14 articles were finally included. Only 5 studies were prospective and 9 retrospective. The range of postoperative study records was from 6 weeks to 12.7 years. RESULTS: The horizontal short-term relapse was between 9.9% and 62.1% at point B and between 15.7% and 91.3% at pogonion. Long-term relapse was between 14.9% and 28.0% at point B and between 11.5% and 25.4% at pogonion. CONCLUSIONS: Neither large increase nor decrease of relapse was seen when short-term values were compared with long-term. Bilateral sagittal split osteotomy for mandibular setback in combination with orthodontics is an effective treatment of skeletal Class III and a stable procedure in the short- and long-term. The etiology of relapse is multifactorial: the proper seating of the condyles, the amount of setback, the soft tissue and muscles, remaining growth and remodeling, and gender were identified. Age did not show any correlations. To obtain reliable scientific evidence, further short- and long-term research of bilateral sagittal split osteotomy setback with rigid internal fixation should exclude additional surgery, ie, genioplasty or maxillary surgery, and include correlation statistics.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > School of Dental Medicine > Department of Orthodontics

UniBE Contributor:

Joss-Vassalli, Isabella

ISSN:

0278-2391

Publisher:

Elsevier

Language:

English

Submitter:

Eveline Carmen Schuler

Date Deposited:

04 Oct 2013 15:02

Last Modified:

25 Jan 2017 12:16

Publisher DOI:

10.1016/j.joms.2008.01.046

PubMed ID:

18634952

Web of Science ID:

000258012700013

URI:

https://boris.unibe.ch/id/eprint/26836 (FactScience: 89995)

Actions (login required)

Edit item Edit item
Provide Feedback